Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 285, NWS Omaha, NE

June 18, 20014 counties in Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2001, 12:02 AM CDT for 4 counties in Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 12:02 AM CDT (05:02 UTC)
Expired
Jun 18, 2001, 12:45 AM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA

The radar

The Omaha radar (KOAX), 74 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 12:07 AM CDTThunderstorm Wind 55 EFarragut, IAThunderstorm winds from storms south of the area caused enough outflow to down trees along highway 2 northeast of Farragut.
Jun 18, 12:10 AM CDTThunderstorm Wind 50 EShenandoah, IAThunderstorm wind gusts downed power lines in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3594 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
2.5
Supercell composite
31.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 180506
SVROMA

IAC071-129-137-145-NEC025-180545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1202 AM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CASS COUNTY IN SOUTHEAST NEBRASKA
  FREMONT COUNTY IN SOUTHWEST IOWA
  MILLS COUNTY IN SOUTHWEST IOWA
  MONTGOMERY COUNTY IN SOUTHWEST IOWA
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 1245 AM CDT

* AT 1157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 11 MILES SOUTHWEST OF
  THURMAN TO 30 MILES SOUTHWEST OF HAMBURG...OR FROM 39 MILES SOUTH
  OF OMAHA TO 18 MILES NORTHWEST OF FALLS CITY...MOVING EAST AT 30
  MPH.

DAMAGING OUTFLOW WINDS OF 60 TO 70 MPH FROM THESE THUNDERSTORMS WERE 
SPREADING ACROSS FREMONT...MILLS...MONTGOMERY AND PAGE COUNTIES IN 
SOUTHWEST IOWA.

* SOME LOCATIONS AFFECTED...
  ESSEX...IMOGENE...EMERSON...MALVERN
  COIN...YORKTOWN...COLLEGE SPRINGS...COBURG
  SHENANDOAH...RED OAK...CLARINDA...SIDNEY
  GLENWOOD...

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR oBUSINESS...AWAY FROM WINDOWS.

LAT...LON 4107 9603 4060 9577 4058 9495 4114 9497
          4116 9573 4108 9587

MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:57 PM CDT, 9 hours 5 minutes earlier.

Area forecast discussion, Jun 17, 2:57 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
257 PM CDT SUN JUN 16 2001

THE MAIN FORECAST CHALLENGE IS THE CONVECTIVE THREAT...WITH TEMPS A
SECOND CONCERN.

IN THE SHORT TERM...EXPECT ONGOING CONVECTION FROM S CENTRAL TO E
CENTRAL NEB AND WRN IA TO SHIFT EAST OUT OF OUR AREA EARLY TONIGHT.
18Z SOUNDING AND COORD WITH SPC SUGGEST THAT THIS CONVECTION WILL
REMAIN HIGH BASED...ROOTED IN A SUBTROPICAL MOIST PLUME VISIBLE ON
WV AND IR...AND AT THE TOP OF A DEEP WARM LAYER WITH STEEP LAPSE
RATES.  THE BOTTOM OF THIS LAYER IS ACTING AS A FIRM CAP TO SFC
BASED CONVECTION.  WILL HAVE TO KEEP AN EYE ON IT THRU THE EVENING
TO MAKE SURE THAT HOT TEMPS IN KS DO NOT BECOME SUFFICIENT TO BREAK
THE CAP.  THIS CONVECTION AND ASSOCIATED CLOUDS WILL REINFORCE KS/NEB
BORDER WARM FRONT FOR A WHILE...BUT EXPECT THIS FRONT TO DISSOLVE
LATER TONIGHT AS CAP STRENGTHENS FURTHER AND LLJ BRINGS MOISTURE AND
LIFT TOWARD DKTS AND MN.  AT THAT POINT...BOUNDARY IN NRN NEB COULD
BE ACTIVATED...BUT CAP WILL BE STRONG AND PRECIP CHANCES ARE MUCH
BETTER FURTHER N AND E.  STRONG LLJ AND WARM 850 TEMPS WILL MEAN MIN
TEMPS ABOVE GUID.

NEXT CHC FOR TSTMS SHOULD BE AS CDFNT PLOWS ACROSS THE AREA MONDAY.
AVN AND ETA COMING INTO AGREEMENT...BUT ETA REMAINS A BIT FASTER.
WILL LOOK FOR FINAL ADJUSTMENTS IN 18Z MESOETA.  BOTH MODELS AGREE
THAT 700 MB WARM CAP ERODES RAPIDLY DURING THE DAY WITH COOLER FLOW
ALOFT FROM WNW.  FRONT WILL PROBABLY MOVE ACROSS NW ZONES TOO EARLY
FOR BEST CHC OF CONVECTION...BUT SE IS CLEARLY AT RISK FOR SVR WX
AS HOT MOIST AIR IS RELEASED BY ERODING CAP AND FRONTAL CONVERGENCE
IN THE LATE AFTN/EVE.

AVN AND ETA IN DECENT AGREEMENT THAT CONVECTIVE THREAT CONTINUES FOR
SRN ZONES MONDAY NIGHT INTO TUESDAY AND PERHAPS TUESDAY NIGHT AS THE
FRONT STALLS OUT TO OUR SOUTH WITH COOLER TEMPS ALOFT AND SOME LIFT
OVER BOUNDARY.  TEMPS BY THAT TIME WILL DEPEND STRONGLY ON CLOUD
COVER.  WILL GO FOR A COMPROMISE...AND A LITTLE WARMER THAN AVN MOS
IN THE S TUESDAY NIGHT.

EXTENDED...HIGH PRES SHOULD KEEP MOISTURE AT BAY UNTIL NEXT WEEKEND
WITH BELOW NORMAL TEMPS.

.OMA...NONE.

$$
POLLACK

In the hours before

Special weather statement, Jun 17, 8:33 PM CDT, 3 hours 29 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-180445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
833 PM CDT SUN JUN 17 2001

STORM SPOTTERS MAY BE REQUIRED TONIGHT IN SOUTHEAST NEBRASKA
PRIMARILY TO THE SOUTH OF A LINE FROM SEWARD THROUGH LINCOLN TO
NEBRASKA CITY. IT IS FAR LESS LIKELY THAT SPOTTERS WOULD BE
REQUIRED TO THE NORTH OF THAT LINE ALTHOUGH THUNDERSTORMS ARE
POSSIBLE.

THE AIRMASS HAS ACROSS MUCH OF EASTERN NEBRASKA HAS BECOME UNSTABLE
WITH HIGH MOISTURE CONTENT.  ACROSS NORTHEAST NEBRASKA WARM AIR
ALOFT IS INHIBITING THE DEVELOPMENT OF ANY THUNDERSTORMS.

THUNDERSTORMS ARE MOVING EAST TOWARD THE SOUTHERN HALF OF SOUTHEAST
NEBRASKA.  THESE THUNDERSTORMS WILL OCCASIONALLY BE STRONG ENOUGH
TO THREATEN TO PRODUCE SEVERE WEATHER...PRIMARILY LARGE HAIL.  THE
HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS LIKELY FROM ANY
STRONG @THUNDERSTORM.

POWERS
Local storm report, Jun 17, 10:44 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1044 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    4 NE LITTLE SIOUX         IA   WIND DAMAGE
06/17/01   HARRISON                       SEVERAL TREES UPROOTED
                                          PLUS 2 SHEDS DAMAGED BY
                                          FALLING TREES AND HIGH
                                          WIND. REPORTED BY
                                          COOPERATIVE OBSERVER.

1000 PM    LINCOLN                   NE   60 MPH TSTM GUST
06/17/01   LANCASTER                      TWO INCH DIAMETER TREE
                                          LIMBS DOWN. REPORTED BY
                                          PUBLIC.

1001 PM    LINCOLN                   NE   WIND DAMAGE
06/17/01   LANCASTER                      TWO TREES UPROOTED NEAR
                                          27TH AND PINE LAKE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1005 PM    LINCOLN                   NE   WIUND DAMAGE
06/17/01   LANCASTER                      PICTURE WINDOW BLOWN
                                          OUT OF HOUSE. REPORTED
                                          BY PUBLIC.
Local storm report, Jun 17, 11:41 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    EAGLE                     NE   55-60 MPH TSTM GUST
06/17/01   CASS                           TREES UPROOTED FROM
                                          EAGLE EAST ALONG U.S.
                                          HIGHWAY 34 TO NEHAWKA.
                                          EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1105 PM    NEBRASKA CITY             NE   WIND DAMAGE
06/17/01   OTOE                           TREE LIMBS DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1110 PM    NEBRASKA CITY             NE   %WIND DAMAGE
06/17/01   OTOE                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 17, 11:43 PM CDT, 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-181015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1143 PM CDT SUN JUN 17 2001

STORM SPOTTERS MAY BE REQUIRED UNTIL AROUND 2 AM IN SOUTHEAST
NEBRASKA NEAR THE MISSOURI RIVER FROM NEBRASKA CITY SOUTH.  SPOTTERS
ARE UNLIKELY TO BE REQUIRED FURTHER NORTH OR WEST.

THE AIRMASS ACROSS MUCH OF EASTERN NEBRASKA REMAINS UNSTABLE
WITH HIGH MOISTURE CONTENT.  A WEAK CIRCULATION MOVING ACROSS
SOUTHEAST NEBRASKA HAS BEEN GENERATING THUNDERSTORMS.  THESE HAVE
BEEN PRODUCING VERY HEAVY RAINS AND SOME HAIL...MOSTLY SMALL.  THE
THUNDERSTORMS HAVE COMBINED WITH STRONG SOUTHERLY GRADIENT WINDS TO
PRODUCE SOME DAMAGING WINDS IN SOUTHEAST NEBRASKA.  THESE STORMS
SHOULD MOVE EAST OUT OF SOUTHEAST NEBRASKA BY 2 AM.

ANOTHER WAVE IS MOVING ACROSS SOUTH DAKOTA TONIGHT.  A FEW STORMS
COULD MOVE SOUTH FAR ENOUGH TO CATCH NORTHEAST NEBRASKA.  THE
STORMS STRONG ENOUGH TO PRODUCE SEVERE WEATHER SHOULD REMAIN TO THE
NORTH OF NEBRASKA.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:59 AM CDTSevere Thunderstorm WarningOAXMills, Montgomery, Pottawattamie41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.